You are trying hard and not seeing the results of your diet and exercise? Maybe it is not you the reason why you are not losing weight!
There is a big, hidden culprit, and you NEED to know this because I bet that perhaps 7 out of 10 doctors may not mention that the medication they are prescribing you causes weight gain. I see patients taking these medications for years and wonder why they have trouble losing weight. So let’s begin!
This class of drugs are notorious for causing weight gain. Some of these drugs include prozac, zoloft, paxil, and amitriptyline. There are a handful of these medications that can contribute weight gain more than others, but be careful. Weight gain can occur in a matter of months and put you in a heavier state and really put you in a bind.
#2 Allergy medicine
I have seasonal allergies and every now and then I do need to take a medication. But for those of you who suffer from allergies and take allergy medication daily long-term, these medications have been known to be associated with weight gain. Some of the more known culprits are benadryl, zyrtec, and allegra.
So if you require chronic medication treatment for allergies, do the research and look for alternatives.
#3 Diabetes medication
I have family members with diabetes and unfortunately some of those medications, although help with their sugars, are actually keeping them from losing weight including insulin! With my prescribed diet program, I was able to get one of my family members off insulin in 3 weeks! Glyburide and glipizide are some oral medications that have been associated with weight gain.
But there is good news. There are some medications that can help with weight loss, so you can talk to you doctor or me about your options.
#4 High blood pressure medication
There is a high percentage of my patients who deal with high blood pressure issues. Unfortunately there is a certain class of medications called beta blockers that can not only hinder you from losing weight, it can make you tired. I am certain there is a good reason your doctor put you on this special class of medication, but you need to know that this might be a barrier for you.
This is the worst of it all. Corticosteroids are the necessary evil. Although it does wonders for a variety of conditions such as sinus infections, arthritis, asthma attacks, etc, it will not only cause you to gain weight, it can raise your blood sugar. If you take it long enough and too often, you may develop steroid-induced diabetes. So before you decide to receive steroid treatment, know your risks.
In summary, these are just some of the medications known to contribute to weight gain. However, your doctor had a good reason to prescribe the medication, so don’t just stop your medication today.
Know your risks and then you can have a conversation with your doctor and discuss the risks and benefits of your prescriptions. Click the link here and let’s get to the root of your problems!
Dr. Angela Tran D.O.